Posterior Reversible Encephalopathy Syndrome in a Patient With Intrahepatic Cholangiocarcinoma: Converging Effects of Acute Hypertension and Cisplatin Therapy

Read full text
Authors: G Annan, Jefferson Awah, David A Terrero, Oladipo Odeyinka, Brooklyne M Makaya
Cited by: 1
References: 10

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a neurotoxic state characterized by seizures, headache, altered mental status, and characteristic posterior-predominant vasogenic edema on neuroimaging. It is frequently associated with acute hypertension, endothelial dysfunction, and exposure to cytotoxic or immunosuppressive agents. We report a case of PRES in a patient with stage IIIB intrahepatic cholangiocarcinoma receiving cisplatin-based chemotherapy who presented with new-onset generalized tonic-clonic seizures in the setting of newly diagnosed acute hypertension. Magnetic resonance imaging demonstrated posterior-predominant subcortical fluid-attenuated inversion recovery (FLAIR) hyperintensities consistent with PRES. The patient improved with strict blood pressure control, antiepileptic therapy, and supportive care. This case illustrates the contribution of coexisting risk factors, including acute hypertension and cisplatin exposure, to the development of PRES. It also highlights the need for broadened differential diagnoses, particularly in oncology patients in whom neurologic symptoms may initially be attributed to alternative etiologies.

Fields of Study & Subjects

Neurological Complications and Syndromes Liver Disease and Transplantation Moyamoya disease diagnosis and treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101481–e101481
Publication date
13 January 2026
Language
EN